Tornadoes · United States · Tennessee · 2011
EF1 tornado, Holmes Gap to Cottage Home, Tennessee, March 23, 2011
From Holmes Gap to Cottage Home, this EF1 tornado ran 5.7 miles across Wilson County on March 23, 2011, touching down at 6:19 PM CDT and reaching 100 yards wide. It killed nobody, and did $200,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 23, 2011
- Touchdown
- 6:19 PM CDT (23:19 UTC)
- Lifted
- 6:27 PM CDT (23:27 UTC)
- On the ground
- 8 minutes
- Path length
- 5.7 miles (9.1 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- County
- Wilson County
- Touchdown point
- 36.099, -86.093
- Lift-off point
- 36.065, -86.001
- Record number
- 1103231719-01
What the Weather Service recorded
During the afternoon through early evening hours on Wednesday, March 23rd, as a strong low pressure system moved across the Ohio Valley Region, an associated strong cold front approached and moved across Middle Tennessee. This resulted in a severe weather outbreak across much of the mid state. Three confirmed tornadoes, one of which was an EF2, multiple funnel cloud and hail reports, along with a couple of thunderstorm wind damage events, occurred across this area.
Damage consisted of hundreds of trees being uprooted or snapped along a nearly continuous path. Several homes suffered significant roof damage, along with a couple of barns and outbuildings being destroyed. The tornado clipped the far southwestern tip of Smith County as it moved into DeKalb County. The tornado moved across the north side of the town of Alexandria where tree and roof damage was noted. The last evidence of damage was along Lower Helton Road 2 miles east of Alexandria. Maximum wind speeds associated with this tornado were estimated to be around 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Mar 23, 5:02 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 23, 5:02 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 502 PM CDT WED MAR 23 2011 .AVIATION...BNA/CSV...HAVE AMENDED THE TAF'S TO REFLECT CURRENT MESOSCALE SITUATION. CDFNT IS STILL NW OF THE MID STATE, BUT MAIN LINE OF CONVECTION HAS FORMED AHEAD OF THE SFC BNDRY, WITH TSRA EXPECTED TO MOVE INTO THE BNA AREA BEFORE 23Z, AND CSV 23-01Z. CELL MOVEMENT IS RAPID, WITH CURRENT STORMS TRACKING EASTWARD AT 50-60 MPH. && .PREV DISCUSSION... /ISSUED 324 PM CDT WED MAR 23 2011/ DISCUSSION... SCATTERED STRONG TO SEVERE STORMS DEVELOPED THIS AFTERNOON MAINLY OVER NORTHEAST QUARTER OF MIDDLE TN WHERE RH AND INSTABILITY ARE BEST. STORMS ARE ABSOLUTELY HAULING EASTWARD IN EXCESS OF 65 MPH AS BAND OF STRONG MID/UPPER LEVEL WINDS SOUTH OF THE MAIN UPPER LOW IMPACT THE REGION. AS EXPECTED...A SECOND AREA OF STORMS HAS BEEN DEVELOPING OVER WEST TN SLIGHTLY AHEAD OF THE COLD FRONT WHICH WAS STILL WEST OF THE MS RIVER AT 20Z. THESE STORMS ARE IN AN AREA OF BETTER MID LEVEL LAPSE RATES AND DECENT SHEAR...BUT ALSO SLIGHTLY LESS RH AND HAVE BEEN SLOW TO INTENSIFY/EXPAND. THIS BAND WILL MOVE THRU MIDDLE TN THIS EVENING...WITH THREAT ENDING IN THE NORTHWEST COUNTIES AROUND 22Z AND THE EAST COUNTIES BY 03Z. MUCH COOLER TOMORROW AND REMAINING COOL FRIDAY AS SFC RIDGE SETTLES IN OVER THE AREA. HOWEVER...RAIN CHANCES WILL INCREASE AGAIN FRI AFTERNOON/NIGHT AS A WEAK S/W TRAVELS EASTWARD IN THE ZONAL FLOW ALOFT WHILE SFC RIDGE MOVES EAST AND ALLOWS FOR SOME MOISTURE RETURN. AS A SFC LOW APPROACHES TN ON SATURDAY...AN IMPORTANT ISSUE WILL BE THE LOCATION OF THE RETURNING WARM FRONT. GFS AND ECMWF BOTH HINT AT A VERY SLOW MOVING OR NEARLY STALLED FRONT BEING IN OUR VCNTY THIS WEEKEND. ECMWF SHOWS THE FRONT JUST S OF TN WHILE GFS STALLS ITS WEST TO EAST THRU THE SPINE OF TN. EITHER WAY...PRECIP CHANCES WILL CONTINUE OVER THE WEEKEND WITH POTENTIAL FOR ENHANCED RAINFALL DEPENDING ON THE FRONT. BOTH MODELS SHOW SFC LOW PASSING MIDDLE TN BY THE END OF THE WEEKEND WITH COOLER AIR MOVING IN BEHIND THE DEPARTED LOW. BOTH EXTENDED MODELS HAVE DAMPENED THE PREVIOUSLY SIGNIFICANT TROF THAT WAS EXPECTED TO MOVED THROUGH THE SOUTHERN U.S. MON AND TUE. ALTHOUGH A WEAKER SYSTEM WILL POSE LESS SVR THREAT...IT WILL STILL BE ENOUGH TO WARRANT CHC TYPE POPS THRU MON. TUE/WED APPEAR DRY BUT REMAINING COOL BECAUSE UPPER TROF MOVES AWAY WHILE A STRONGER SFC RIDGE SINKS INTO OUR REGION. ACCEPTED SHORT TERM MODEL GUIDANCE WITH ONLY SMALL CHANGES TO TEMPS AND POPS. THE BIGGEST POP/TEMP UNCERTAINTIES OCCUR THIS WEEKEND DEPENDING ON THE WARM FRONT LOCATION ADDRESSED ABOVE. LV && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && ROSE
Hazardous weather outlook, Mar 23, 4:31 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 431 PM CDT WED MAR 23 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-242145- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 431 PM CDT WED MAR 23 2011 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR ALL OF MIDDLE TENNESSEE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS...AND EVEN AN ISOLATED TORNADO OR TWO...WILL BE POSSIBLE EARLY TONIGHT. THE MAIN THREATS HOWEVER WILL BE DAMAGING WINDS AND LARGE HAIL ONE INCH OR LARGER. A COLD FRONT WILL MOVE RAPIDLY SOUTHEAST ACROSS THE AREA LATER TONIGHT...WHICH WILL BRING AN END TO THE SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND ISOLATED...SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN STEIGERWALDT
In the hours before
Local storm report, Mar 23, 2:52 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
252 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 5 NE SPARTA 35.99N 85.41W
03/23/2011 E1.50 INCH WHITE TN PUBLIC
PUBLIC RPT OF BROKEN CAR WINDOWS
&&
TBOUCHERSpecial weather statement, Mar 23, 5:00 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 500 PM CDT WED MAR 23 2011 TNZ007-008-027-232300- DAVIDSON-ROBERTSON-SUMNER- 500 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...ROBERTSON AND SUMNER COUNTIES... AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RIDGETOP...OR 11 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT 50 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. 04
Special weather statement, Mar 23, 5:17 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 517 PM CDT WED MAR 23 2011 TNZ008-025>029-232315- CHEATHAM-DAVIDSON-DICKSON-SUMNER-TROUSDALE-WILSON- 517 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON... SUMNER...TROUSDALE AND WILSON COUNTIES... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALLATIN TO ASHLAND CITY...MOVING EAST AT 45 MPH. SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. 04
Local storm report, Mar 23, 5:45 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
545 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 9 W LEBANON 36.21N 86.48W
03/23/2011 E1.00 INCH WILSON TN NWS EMPLOYEE
REPORTED NEAR WEST WILSON SCHOOL ON LEBANON ROAD.
&&
TJSpecial weather statement, Mar 23, 5:56 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 556 PM CDT WED MAR 23 2011 TNZ027-062-240000- DAVIDSON-RUTHERFORD- 556 PM CDT WED MAR 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND RUTHERFORD COUNTIES... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLE MEADE...OR 7 MILES WEST OF NASHVILLE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM ACROSS METRO NASHVILLE THROUGH 615 PM CDT. TJ
Local storm report, Mar 23, 5:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
559 PM CDT WED MAR 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL 4 SE NASHVILLE 36.13N 86.73W
03/23/2011 E0.88 INCH DAVIDSON TN TRAINED SPOTTER
OCCURRING AT I-40 AND STEWARTS FERRY PIKE.
&&
TJThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
11.3 hours before the tornado, 50 km from the path. March 23, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -68754 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.9 K/km
Nashville Metro, TN (KBNA), 00:00Z
0.7 hours after it, 50 km from the path. March 24, 2011.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Lebanon (M54), 27 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Nashville radar (KOHX), 50 km away, was scanning. The volume nearest the touchdown began at 23:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of March 23, 2011
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 23 | 4:45 PM EDT | EF2 | Westmoreland, PA | 9.0 | 300 | $4.0 million | ||
| March 23 | 4:00 PM PDT | EF0 | Colusa, CA | 1.1 | 10 | $70,000 | ||
| March 23 | 6:54 PM CDT | EF2 | White, TN | 9.0 | 100 | $350,000 | ||
| March 23 | 7:03 PM CDT | EF0 | Rutherford, TN | 1.0 | 50 | $25,000 | ||
| March 23 | 9:50 PM EDT | EF3 | Blount, TN | 5.8 | 500 | 2 | $2.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.